Alert archive / North Carolina / Frost Advisories in 2008

Frost Advisory 2, NWS Newport/Morehead City, NC

April 16, 200812 counties in North Carolina

NWS Newport/Morehead City, NC issued this frost advisory at Apr 16, 2008, 2:29 PM EDT for 12 counties in North Carolina. It took effect at Apr 17, 2008, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 2:29 PM EDT (18:29 UTC)
In effect from
Apr 17, 2008, 2:00 AM EDT
Expired
Apr 17, 2008, 8:00 AM EDT
In force
6 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMHX 161829
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT WED APR 16 2008


NCZ029-044>047-079>081-090>095-098-170900-
/O.NEW.KMHX.FR.Y.0002.080417T0600Z-080417T1200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
229 PM EDT WED APR 16 2008

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TONIGHT AND
EARLY THURSDAY FOR MOST OF EASTERN NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY. 

STUBBORN LOW PRESSURE WELL OFF THE COAST WILL FINALLY MOVE AWAY
FROM THE AREA OVERNIGHT ALLOWING A WEAK AREA OF HIGH PRESSURE TO
BUILD OVER EASTERN NORTH CAROLINA LATE TONIGHT. THE HIGH WILL
PRODUCE CLEAR SKIES AND LIGHT WINDS WHICH WILL ALLOW TEMPERATURES
TO FALL INTO THE MIDDLE 30S...AND IN SOME CASES...LOWER 30S
OVERNIGHT. THE COLD TEMPERATURES AND LIGHT WINDS WILL LEAD TO THE
FORMATION OF PATCHY FROST.

THE FROST IS EXPECTED TO BE MOST WIDESPREAD WEST OF A
JACKSONVILLE...TO NEW BERN...TO COLUMBIA LINE. ISOLATED READINGS
NEAR FREEZING ARE POSSIBLE IN THE NORMALLY COLDER LOCATIONS IN THE
COASTAL PLAIN. EAST OF THIS LINE...PATCHY FROST WILL BE POSSIBLE
IN SHELTERED RURAL LOCATIONS AWAY FROM THE WATER WHERE LOWS IN THE
MIDDLE 30S WILL OCCUR. ALONG THE IMMEDIATE COAST THERE WILL BE
ENOUGH WIND TO KEEP TEMPERATURES FROM FALLING BELOW 40 DEGREES AND
NO FROST IS EXPECTED TO FORM.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. PEOPLE WITH
SENSITIVE PLANTS SHOULD BRING THEM INDOORS TO PROTECT THEM FROM
THE COLD. AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO PROTECT
SENSITIVE VEGETATION FROM THE COLD TEMPERATURES OVERNIGHT.

$$
1 follow-up statement
000 
WWUS72 KMHX 170744
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
344 AM EDT THU APR 17 2008

NCZ029-044>047-079>081-090>095-098-171200-
/O.CON.KMHX.FR.Y.0002.000000T0000Z-080417T1200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
344 AM EDT THU APR 17 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO
THE MIDDLE 30S...AND IN SOME CASES...LOWER 30S EARLY THIS MORNING.
THE COLD TEMPERATURES AND LIGHT WINDS WILL LEAD TO THE FORMATION
OF PATCHY FROST.

THE FROST IS EXPECTED TO BE MOST WIDESPREAD WEST OF A
JACKSONVILLE...TO NEW BERN...TO COLUMBIA LINE. ISOLATED READINGS
NEAR FREEZING ARE POSSIBLE IN THE NORMALLY COLDER LOCATIONS IN
THE COASTAL PLAIN. EAST OF THIS LINE...PATCHY FROST WILL BE
POSSIBLE IN SHELTERED RURAL LOCATIONS AWAY FROM THE WATER WHERE
LOWS IN THE MIDDLE 30S WILL OCCUR. ALONG THE IMMEDIATE COAST
THERE WILL BE ENOUGH WIND TO KEEP TEMPERATURES FROM FALLING BELOW
40 DEGREES AND NO FROST IS EXPECTED TO FORM.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. PEOPLE WITH
SENSITIVE PLANTS SHOULD BRING THEM INDOORS TO PROTECT THEM FROM
THE COLD. AGRICULTURAL INTERESTS SHOULD TAKE ACTION TO PROTECT
SENSITIVE VEGETATION FROM THE COLD TEMPERATURES OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Apr 16, 10:34 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 16, 10:34 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1034 AM EDT WED APR 16 2008

.SYNOPSIS...
LOW PRESSURE WELL OFF THE SOUTHEAST COAST WILL CONTINUE TO
STRENGTHEN TODAY PRODUCING AN UNSEASONABLY COOL NORTHERLY FLOW
ACROSS THE AREA THROUGH TONIGHT. THE LOW SLOWLY MOVES NORTHEAST
THURSDAY. HIGH PRESSURE TO THE SOUTH WILL INFLUENCE THE WEATHER
THURSDAY THROUGH FRIDAY. A SLOW MOVING LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL LINGER ACROSS THE AREA LATE SATURDAY
THROUGH TUESDAY WITH A THREAT FOR A FEW SHOWERS OR THUNDERSTORMS
THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON TRENDS IN THE 00Z/06Z MODELS...IT APPEARS THAT WE WILL
NOT BE AS WINDY TODAY AS WE WERE EXPECTING YESTERDAY. IT STILL BE
ON THE BREEZY SIDE (10-20 MPH VS 15-25/25-35 MPH). THE ATMOSPHERE
IS VERY DRY WITH ONLY SCATTERED SHALLOW CUMULUS EXPECTED THIS
AFTERNOON WITH HEATING. STRONGER SUN ANGLE/FULL SUNSHINE AND
SLIGHTLY WARMER LOW LEVEL THICKNESS WILL PRODUCE HIGHS IN THE
MIDDLE TO PERHAPS UPPER 60S...STILL BELOW NORMAL BUT WARMER THAN
YESTERDAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
GOOD RADIATIONAL COOLING CONDS TNGT ESP INLAND AREAS AS DECOUPLING
SETS UP. M30 MIN TEMP READINGS AGAIN COMMON AWAY FROM THE WATER
AND A FEW NEAR TO SUB FREEZING TEMPS PSBL IN THE NORMALLY COLD
LOCATIONS. WIDESPREAD HARD FREEZE NOT EXPECTED BUT PATCHY FROST
AGAIN LIKELY AND AN ADVISORY MAY NEEDED OVRNGT.

TEMPERATURE RECOVERY BEGINS ON THURSDAY AS SFC/UPR RIDGE BUILDS
EAST AND OFFSHORE LOW LOOSENS ITS INFLUENCE ON EASTERN NC. HIGHS
REACHING BACK TO AT OR ABV SEASONAL NORMS WITH SOME U70 READINGS
PSBL INLAND. COOLER TEMPS (L-M60S) WILL REMAIN FOR OBX GIVEN THE
CONTINUED (BUT WEAKENING) ONSHORE FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WARM WEATHER WILL CONTINUE ON FRIDAY AS THE HIGH SLIDES OFF THE
COAST AND SW FLOW PREVAILS. STILL UNCERTAINTY ON SATURDAY-TUESDAY
FORECAST AS BLOCKY UPPER PATTERN LEADS TO SLUGGISH MOVEMENT OF
WEATHER SYSTEMS. THE MODELS INDICATE A SLOW MOVING AREA OF LOW
PRESSURE/FRONT WILL LINGER ACROSS THE AREA SATURDAY NIGHT INTO
TUESDAY WITH A THREAT FOR A FEW SHOWERS AND THUNDERSTORMS.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR NORMAL.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR/SKC THROUGH THE SHORT-RANGE PERIOD. KMHX 12Z SOUNDING SHOWS SFC
BASED INVERSION TO AROUND 1200 FT. WINDS AT THE TOP OF THE INVERSION
ARE AROUND 30 KT AND EXPECT WIND SPEEDS TO INCREASE ACROSS THE
TERMINALS BY 15Z AS BETTER MIXING OCCURS. NORTH WINDS GUSTING TO 20
TO 25 KT CAN BE EXPECTED ACROSS THE TERMINALS THROUGH THE LATE
AFTERNOON HOURS THEN DIMINISH BY EARLY EVENING AS TEMPS COOL RAPIDLY
AND SFC INVERSION REDEVELOPS. HIGH PRES WILL INFLUENCE THE TERMINALS
THROUGH FRI WITH VFR CONDITIONS PREVAILING.

NEXT CHANCE FOR SCATTERED CONVECTION/LOW CEILINGS WILL BE SATURDAY
INTO SUNDAY ASSOCIATED WITH THE NEXT COLD FRONT.

&&

.MARINE...
MADE MINOR CHANGES TO WINDS/SEAS THIS UPDATE. GALE WARNING FOR THE
OREGON INLET TO OCRACOKE LEG WILL CONTINUE UNTIL 22Z. SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT ACROSS THE REMAINDER OF THE COASTAL
WATERS AND SOUNDS...ENDING AT VARIOUS TIMES AS THE LOW BEGINS TO
MOVE OFF TO THE NORTHEAST TONIGHT AND THURSDAY. THE ALBEMARLE SOUND
WILL SEE WINDS DROP BELOW ADVISORY LEVELS BY 18Z AS GRADIENT WEAKENS
A BIT OVER THIS AREA. CONDITIONS CALM DOWN QUITE A BIT FOR THE 2ND
HALF OF THE WEEK. THE SURFACE RIDGE THAT IS CENTERED JUST TO THE
WEST WILL SHIFT TO THE SOUTH THURSDAY...WITH A SOUTH TO SOUTHWEST
FLOW DEVELOPING. THE COLD FRONT APPROACHING ON SATURDAY WILL MOVE
SOUTHEAST THROUGH THE WATERS SUNDAY...WEAKENING INTO AN AREA OF LOW
PRESSURE JUST TO THE SOUTHEAST ON MONDAY. RESULTING WINDS WILL BACK
FROM SOUTH ON SATURDAY AHEAD OF THE FRONT TO EAST ON SUNDAY AS THE
SYSTEM MOVES THROUGH.

.HIGH SURF AND COASTAL FLOOD...HAVE DROPPED THE COASTAL FLOOD
ADVISORY FOR THE PAMLICO SOUND AS WIND SPEEDS HAVE DIMINISHED TO THE
20 TO 25 KT RANGE AND REPORTS ALONG THE MORE PROMINENT FLOOD PRONE
CREEKS INDICATE NO HIGH WATER ISSUES. WILL KEEP THE HIGH SURF
ADVISORY GOING FOR OUTER BANKS DARE THROUGH THE AFTERNOON AND WILL
REASSESS WITH THE AFTERNOON PACKAGE.

&&

.FIRE WEATHER...
VERY DRY AIRMASS IN PLACE ACROSS EASTERN NORTH CAROLINA TODAY WILL
LEAD TO MINIMUM RELATIVE HUMIDITIES OF 20-25%. STARTING TO HAVE
DOUBTS WE WILL REACH RED FLAG WIND CRITERIA THOUGH AS FORECAST
GRADIENT IS NOT AS STRONG. NONETHELESS THE FIRE WEATHER THREAT
WILL STILL BE GREATER THAN NORMAL DUE TO THE DRY/BREEZY CONDITIONS
AND WILL CONTINUE THE RFW THROUGH THE AFTERNOON. MAY CONSIDERING
CANCELLING EARLY THOUGH BASED ON OBSERVED WINDS/HUMIDITY THIS AFTERNOON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098.
     HIGH SURF ADVISORY UNTIL 8 AM EDT FRIDAY FOR NCZ103.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR AMZ150.
     GALE WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ156.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR AMZ158.

&&

SYNOPSIS...BTC/JME
NEAR TERM...JME
SHORT TERM...BTC
LONG TERM...BTC
AVIATION...HSA/JW
MARINE...HSA/JW
Hazardous weather outlook, Apr 16, 3:24 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 AM EDT WED APR 16 2008

NCZ029-044>047-079>081-090>092-094-098-170730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-PAMLICO-ONSLOW-
324 AM EDT WED APR 16 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

TEMPERATURES LATE TONIGHT WILL DROP INTO THE MIDDLE AND UPPER
30S. PATCHY FROST MAY BE POSSIBLE OVER PROTECTED INLAND AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-170730-
OUTER BANKS DARE-
324 AM EDT WED APR 16 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

A SLOW MOVING OFFSHORE LOW PRESSURE SYSTEM WILL PRODUCE A
PROLONGED PERIOD OF MODERATE TO STRONG ONSHORE WINDS ALONG THE
NORTH CAROLINA OUTER BANKS. HIGH SURF...BEACH EROSION AND MINOR
OVERWASH IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ093-095-170730-
CRAVEN-CARTERET-
324 AM EDT WED APR 16 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   RED FLAG WARNING.

TEMPERATURES LATE TONIGHT WILL DROP INTO THE MIDDLE AND UPPER
30S. PATCHY FROST MAY BE POSSIBLE OVER PROTECTED INLAND AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-170730-
OUTER BANKS HYDE-
324 AM EDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:55 PM EDTCoastal Flood AdvisoryMHX11 hr

Nearby

Frost Advisories in North Carolina, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.